Kentucky, 2018

Flash Flooding in Kentucky, May 18, 2018

May 18, 2018 · NWS ILN · 4 events in 1 county or zone

Scattered thunderstorms developed along a stalled boundary that was lingering across the Ohio Valley. Some of the storms produced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a stalled boundary that was lingering across the Ohio Valley. Some of the storms produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 2:36 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, May 18, 2:36 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
336 PM EDT Fri May 18 2018

.SYNOPSIS...
A broad area of low pressure will migrate northward into the
area tonight through Saturday, providing scattered showers and
thunderstorms. Another system will move into the region Sunday
into Monday, keeping precipitation chances in the forecast
through early next week and a continued warm and humid airmass.
Drier weather may return by midweek next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The first area of rain showers that moved through the
northeastern two thirds of the ILN CWFA this morning and early
this afternoon continues to migrate northwestward, allowing for
a few breaks in the clouds near and south of the Ohio River.
With this, low level destabilization is leading to re-initiation
of scattered showers and isolated thunderstorms. This activity
will increase in coverage through the afternoon hours as it
progresses north-northwestward into the southern half or so of
the FA.

Although some low level instability is nudging into southern
portions of the area (especially near and south of the Ohio
River), expect that thunder chances will remain isolated to
scattered at best, with very little chance for thunder closer to
the I-70 corridor where extensive cloud cover continues to hold
surface temperatures in check. Although brief breaks in the
precipitation will work through the area, many locations will
see on-and-off activity through the evening hours, with brief
downpours possible in the heaviest activity. Not until late this
evening will the activity make a more concerted push northward
and eventually move out of the local area after midnight. This
may leave most of the overnight period dry, but extensive cloud
cover will linger, yielding yet another night of unseasonably
warm temperatures as lows only fall to the low to mid 60s.

Easterly winds will gradually go more southerly towards the end
of the near term period as a weak surface low begins to track
through western portions of the Ohio Valley. Although some
patchy fog cannot be completely ruled out (especially for
western parts of the local area), a fairly steady surface wind
of around 10 MPH will likely preclude any widespread
development, even with relatively moist low level conditions in
place.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
A weakly-defined surface low will be tracking west and northwest
of the local area at the beginning of the short term period,
with the front expected to be oriented approximately west to
east just north of the FA. Although cloud cover will be a bit
thicker and more widespread for western parts of the area,
breaks in clouds in the eastern half or so of the region will
allow for spotty shower and thunderstorm development fairly
quickly/early during the day on Saturday. With diurnal heating,
activity will increase in coverage as it moves northeast from
the late morning through early evening hours.

Even though the individual weather features involved in
tomorrows environment are relatively weak and ill-defined on
their own, any surface low moving through the Ohio Valley in
mid-May certainly deserves a second look from a severe risk
perspective. Do think that the MRGL risk per SPC in the east is
well justified as low level destabilization will be more robust
and widespread than is being experienced today (Friday). With
this being said, the wind fields aloft are fairly weak and will
likely limit organization of storms to a degree. With sufficient
instability and lack of any notable shear and/or focused forcing
mechanism aloft, the environment and evolution will bear
watching, but the overall threat will likely remain closer to
the low end of the scale. Certainly cannot rule out some small
hail or gusty winds in the strongest cells that develop
Saturday.

Highs will top out in the mid 70s to around 80 degrees on
Saturday.

By Saturday evening, the surface low will be pulling away from
the local area and with the loss of daytime heating, expect a
fairly rapid downtick in convective coverage towards sunset.
Nevertheless, as the surface low pulls away, the trailing cold front
will once again begin to stall over the local area Saturday
night into Sunday, with lows ranging from the upper 50s in the
north to the mid 60s in the south. With the frontal boundary
continuing to linger in the area, the threat for daily scattered
showers and storms will continue Sunday into the first part of
the long term period.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Wavy quasi-stationary front will extend across the region at the
beginning of the period. The front may briefly lift north of the
area as low pressure tracks across the lower Great Lakes on Tuesday.
But as the low heads east, a trailing front will slide across the
area. Unsettled conditions will persist through this time period
with sporadic showers and thunderstorms.

Center of high pressure will track from the Great Lakes to off the
New England coast from Wednesday through Friday. The influence of
this high will bring dry conditions to the forecast area for the
latter part of the week.

Temperatures will be above normal through the period with lows
having a greater departure from normal than highs.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A broad area of low pressure will slowly migrate northward
through the Ohio and Tennessee Valleys through the TAF period,
yielding periods of showers and scattered thunderstorms for
about the entire region.

More specifically, the first round of light rain from this
morning continues to push off to the northwest with
redevelopment of showers (and potential for scattered
thunderstorms) now underway south/east of the local terminals.
This activity will increase and overspread southern sites of
KCVG, KLUK, and KILN through the heart of the afternoon and
early evening hours before it begins to migrate northward after
00z. With any of the embedded heaviest areas of pcpn, tempo
reductions in VSBYs (MVFR/IFR) or CIGs (MVFR) will be common. A
relatively cohesive band(s) of rain is expected to push
northward through the northern sites of KDAY, KCMH, and KLCK
from approximately 00z- 06z before a brief minimum in pcpn
coverage evolves from 06z- 12z area-wide. By 12z, however, with
a weak surface low beginning to track through the western Ohio
Valley, a shift to more southerly winds (and corresponding
destabilization of the boundary layer) will be underway. In
response, redevelopment of showers may very well be underway
near or shortly after 12z from the south, which would
potentially impact KCVG and KLUK first before activity increases
in coverage and spreads northward through the afternoon hours.

Although there may not be much pcpn in the area from 06-12z,
MVFR/IFR CIGs will encroach upon western terminals of KCVG,
KLUK, and KDAY as the surface low tracks through portions of
Indiana. CIGs will likely improve to VFR area-wide towards the
end of the TAF period.

Winds will go more southerly towards 12z, with a shift to more
southwesterly by the end of the TAF period. As with today's
activity, any pcpn during the day on Saturday will have the
potential to lead to brief reductions in both VSBYs and CIGs,
but confidence on timing and locations of such occurrences will
be handled with additional updates.

OUTLOOK...Chances for thunderstorms will exist at times through
Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...
AVIATION...KC
Hazardous weather outlook, May 18, 9:21 AM EST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1021 AM EDT Fri May 18 2018

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-191430-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-
1021 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms will be possible Sunday
evening into Sunday night as another system approaches the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ100-OHZ045-046-054>056-063>065-073-074-080>082-088-191430-
Lewis-Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH-
Pickaway-Fairfield-Ross-Hocking-Highland-Adams-Pike-Scioto-
1021 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms will be possible on Saturday
afternoon and evening and again Sunday evening and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 108 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
May 18, 5:30 PM EST to 7:30 PM EST
Where
Grant County, 1.29 mi NW of Williamstown to 1.17 mi WNW of Williamstown
Cause
Heavy Rain
Property damage
$30,000
Reported by
State Official
Coordinates
38.645, -84.565

Part of Helton Road was washed out. Several roads and businesses were also flooded in Williamstown.

Flash Flood, Grant

When
May 18, 6:00 PM EST to 6:30 PM EST
Where
Grant County, 1.08 mi W of Dry Ridge to 1.11 mi W of Dry Ridge
Cause
Heavy Rain
Reported by
Public
Coordinates
38.680, -84.600

Water was reported flowing down a hillside and across a roadway in Dry Ridge.

Flash Flood, Grant

When
May 18, 6:00 PM EST to 7:00 PM EST
Where
Grant County, 2.1 mi N of Mt Zion to 2.06 mi NNE of Mt Zion
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.760, -84.643

High water damaged the bridge on Crittenden Mount Zion Road over Ten Mile Creek.

Flash Flood, Grant

When
May 18, 7:00 PM EST to 8:00 PM EST
Where
Grant County, 0.69 mi N of Heekin to 1.56 mi NNE of Heekin
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.610, -84.600

Clarks Creek was out of its bank and running across part of Heekin Clarks Creek Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745508, 745503, 745505, 745512.